Heavy Rain, Appanoose
- When
- August 30, 5:34 AM CST to August 31, 5:34 AM CST
- Where
- Appanoose County, 1.05 mi W of Centerville
- Reported by
- COOP Observer
- Coordinates
- 40.730, -92.890
A 24 hour rain total of 2.91 inches.
A mid level shortwave trough provided the focus for storm development late in the evening of August 30th. Initial disorganized convection across northern Iowa became more organized moving across central and into southern Iowa where better instability and steep lapse rates allowed deeper convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A mid level shortwave trough provided the focus for storm development late in the evening of August 30th. Initial disorganized convection across northern Iowa became more organized moving across central and into southern Iowa where better instability and steep lapse rates allowed deeper convection. Storms grew upscale into a bowing line that produced damaging gusts from 55 to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 30, 5:28 AM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 628 AM CDT Mon Aug 30 2021 ...Updated for 12z Aviation Discussion... .DISCUSSION.../Today through Sunday/ Issued at 354 AM CDT Mon Aug 30 2021 Forecast Highlights: -- Seasonable temperatures much of this week -- Storm chances tonight into Tuesday morning -- Additional storm chances late in the week Details: The cold front that pushed through the state settled farther south over central Missouri and have seen recent thunderstorm development northwest of St. Louis, MO this morning. GOES-East Nighttime Microphysics RGB shows an expansive area of stratus clouds over Nebraska lifting northward in the warm air advection over that area. There are also indications of patchy fog in some river valleys, notably over southwestern Iowa/northwestern Missouri and southwestern Wisconsin on the GOES-East Night Fog imagery. Surface observations in central Iowa largely have visibility above 6 miles. GOES-East upper level water vapor imagery shows the fast westerly flow moving over the northern states. For today, have removed any lingering PoPs until late this afternoon leaving much of the daylight hours dry with temperatures and humidity comparable to yesterday. Thunderstorm chances will increase through the evening and overnight hours as a mid-level shortwave trough, which the RAP analyzes approaching the Oregon coast early this morning, moves into the region. This trough interacting with the stalled boundary stretching through Nebraska will be the focus for initial storm development over parts of Nebraska and South Dakota later this afternoon. These storms will likely move southeastward along this boundary and the instability gradient. As these storms move into Iowa tonight, their severity is expected to be waning with forecast soundings at CRL and CSQ showing 25 to 30 knots of deep layer shear and a shallow inversion meaning likely elevated storms. However, 6z HRRR and 0z WRF ARW show a bowing segment moving into Iowa with potential for strong wind gusts. If this bowing segment were to materialize, the 06z HRRR and 00z HREF wind gusts look to be largely below 50 knots as they move into our forecast area. If the bowing segment does not materialize, then the elevated storms would pose a hail risk. Overall, the severe risk is low with the most likely location of a severe report in our west central or southwestern counties if at all. Conditions will turn drier and brighter through the day Tuesday as the storms push out of the state. The mid-level shortwave will dive southeastward as the remnants of Hurricane Ida move over Tennessee. Ridging to the west of Iowa will develop with a warm front moving across the state on Thursday and this may promote scattered storms over northern Iowa into Minnesota. The ridge will be pushed eastward on Friday as a lead shortwave trough rotates around a sprawling closed low over central Canada. This will help to bring a cold front into the state with scattered storms. While deep layer shear would support strong storms, the instability is quite weak and not supportive of stronger storms at this time, but will monitor trends in the coming days. Another shortwave trough rounding the base of the central Canadian closed low will help to finally push the cold front through the state on Saturday and bring an end to the storm chances. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 628 AM CDT Mon Aug 30 2021 Primary concern this period is initial fog and then storm chances toward the end of the period with much of the TAF period being VFR. Patchy, locally dense fog at MCW and FOD will dissipate a little after sunrise this morning. Winds will be light and where a prevailing direction could not be ascertain, left VRB03KT. Scattered storms are expected to develop with most likely timing after midnight. With low confidence in timing, have just introduced VCSH at FOD and DSM. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 239 AM CDT Mon Aug 30 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-310745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 AM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Thunderstorm chances return later today into tonight. The threat of severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm acidified continues into early Tuesday, but severe weather is not expected. Additional storms are possible Thursday and into the weekend. The severe weather threat is more uncertain late in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation in not likely
The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 11:38 UTC.
13 thunderstorm wind, 11 heavy rain, 1 hail, 1 lightning. Local standard time, as filed.
A 24 hour rain total of 2.91 inches.
A 24 hour rain total of 2.79 inches.
A 24 hour rain total of 2.04 inches.
A 24 hour rain total of 3.05 inches.
A 24 hour rain total of 2.07 inches.
A 24 hour rain total of 2.10 inches.
A 24 hour rain total of 2.22 inches.
A 24 hour rain total of 2.10 inches.
A 24 hour rain total of 2.80 inches.
A 24 hour rain total of 4.10 inches.
A 24 hour rain total of 4.00 inches.
Second hand, delayed report of wind damage from just north of Vail to east of Deloit. Hog barn roof blown off, several trees uprooted, and some hail damage. Time estimated by radar.
Quarter sized hail with 50 to 60 mph winds.
A 59 mph wind just measured by personal weather station.
Trained spotter reported 51 knot gust on personal instrument.
Story County emergency manager reported lightning striking a house causing a small fire with fire department investigating to confirm.
NWS Employee reports wind gusts near 60 mph in Polk City with branches down.
Large tree down across the road. Time estimated from KOAX radar.
Winds estimated at 60 to 65 mph.
A 12 inch diameter tree limb fell on a power line, causing a house fire. Multiple 5 to 6 inch diameter branches down in the area as well. Time estimated by radar.
Tree down and wires down. Time estimated from KOAX radar.
A 12 TO 14 inch diameter tree limb down. Time estimated by radar.
Wires down near 55th and University Avenue.
Minor tree damage. Time estimated by radar.
Power lines down in Lewis. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978559, 978560, 978561, 978562, 978563, 978564, 978565, 978567, 978568, 978569, 978570, 978543, 978544, 978545, 978546, 978547, 978548, 978549, 978550, 978551, 978552, 978553, 978554, 978555, 978557, 978558.